Steroid to treat muscle disorder causes cracks in youth's hips
23-yr-old suffering from myasthenia had to undergo a complete hip replacement surgery, year-and-a-half after he started using the drug that blocked blood supply to his hip bones
In another case that sounds the alarm on unmonitored use of steroids to treat rare medical conditions, a 23-year-old man had to get a hip replacement surgery after consuming steroids to treat an autoimmune neuromuscular disease that enfeebles the muscles.
Mahendra Jadhav, who was diagnosed with myasthenia gravis two years ago, had to be admitted to the ICU after his condition started deteriorating. A few months later, the muscle fatigue around his eyes worsened and he was unable to move his tongue to even swallow food. He was then administered a steroid, called prednisolone, which initially helped improve his condition.
“Due to myasthenia, I was unable to eat solids as I wasn’t able to move my tongue, and if I consumed any liquid, I’d barely be able to gulp it. Since I was not responding to regular medication, the doctor administered the steroid but warned me of possible side effects,” said Jadhav, a Vasai resident.
He was on prednisolone for the next one-and-a-half years, reducing its dosage by 5 ml every month, as prescribed. “I was on heavy doses initially but stopped taking it three months ago, after extreme pain around my hip joints left me bedridden,” he said.
Disease in the cure
An MRI scan revealed cracks had developed on both his hip bones. Jadhav was then referred to the civic-run KEM Hospital in Parel by his family doctor.
“His general condition was poor and he was confined to bed for a month before he approached us. His hip bones had completely deteriorated due to the steroid. We performed a total hip replacement on September 7, and he was able to walk with the help of supports the next day,” said Dr Pradeep Bhosale, head of orthopaedics at KEM.
“In the first surgery, conducted on August 7, we treated his avascular necrosis, or cellular death of bone components due to blood supply interruption, to rule out any other infections,” the doctor said.
“He is still under treatment for myasthenia under the care of neurologists. This is usually observed in one in five lakh patients and is a lifelong disorder,” added Dr Bhosale.
Jadhav, whose condition is stable as of now, is under observation at KEM’s orthopaedic ward and will soon be discharged. “He used to work in a plastic factory. We were shocked to know the steroid caused such a side effect as he was responding to the treatment very well a year ago and had even gained some weight,” said Savita, Jadhav’s mother who works as a housemaid.
“While it was challenging for us to raise Rs 3 lakh for the surgery, we got several donations through the hospital trust fund. We are glad we can now put this ordeal behind us,” she added.
What the doctor ordered
Patients taking steroids for medical treatment should not ignore symptoms such as hip joint pain or pain around the kidneys, and should get screened to rule out avascular necrosis
Similar side effect in recent past
On August 3, this paper had reported about the case of a woman diagnosed with brain TB in 2011 (‘Steroid used to treat TB wreck woman’s hip bone’). She was put on a steroid, called methyl prednisolone, for two years, which ultimately led to weakening of her hip bones enough to necessitate a hip replacement surgery.
The Kalyan resident initially experienced mild pain, which slowly became unbearable. An MRI scan revealed she was suffering from avascular necrosis, just like Jadhav, a disease where bone tissues start dying due to lack of blood supply, destroying bone joints.